Alert archive / North Carolina / Special Marine Warnings in 2023

Special Marine Warning 310, NWS Newport/Morehead City, NC

December 17, 2023

NWS Newport/Morehead City, NC issued this special marine warning at Dec 17, 2023, 9:12 PM EST. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2023, 9:12 PM EST (02:12 UTC)
Expired
Dec 17, 2023, 10:15 PM EST
In force
63 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Morehead City radar (KMHX), 85 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2023-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2023-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 514 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
514 m²/s²
0-3 km storm-relative helicity
716 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WHUS52 KMHX 180212
SMWMHX
AMZ156-158-176-178-180315-
/O.NEW.KMHX.MA.W.0310.231218T0212Z-231218T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Newport/Morehead City NC
912 PM EST Sun Dec 17 2023

The National Weather Service in Newport has issued a

* Special Marine Warning for...
  S of Cape Lookout NC to Surf City NC out to 20 nm...
  S of Ocracoke Inlet NC to Cape Lookout NC out to 20 nm...
  Waters from Cape Lookout  to Surf City NC from 20 to 40 nm...
  Waters fromOcracoke Inlet to Cape Lookout NC from 20 to 40 nm...

* Until 1015 PM EST.

* At 911 PM EST, severe thunderstorms capable of producing
  waterspouts were located along a line extending from 10 nm south of
  Atlas Tanker to 10 nm southwest of Big Ten Fathom, moving north at
  60 knots.

  HAZARD...Waterspouts and wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Northwest Places, Ar285, Ar330, Ar320, Atlas Tanker, R-8 Buoy, 14
  Buoy, Cape Lookout Bight, Cape Lookout, The Knuckle Buoy, Big Ten
  Fathom, and Ar315.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EST for eastern North
Carolina...and the adjacent coastal waters.

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 3392 7661 3394 7671 3401 7690 3468 7693
      3467 7603 3421 7598 3410 7607 3401 7619
      3396 7630 3392 7646 3391 7654
TIME...MOT...LOC 0211Z 183DEG 58KT 3437 7619 3425 7672 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

RJ
1 follow-up statement
532 
FZUS72 KMHX 180311
MWSMHX

Marine Weather Statement
National Weather Service Newport/Morehead City NC
1011 PM EST Sun Dec 17 2023

AMZ156-158-176-178-180321-
/O.EXP.KMHX.MA.W.0310.000000T0000Z-231218T0315Z/
1011 PM EST Sun Dec 17 2023

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1015 PM EST...

The affected areas were... 
S of Cape Lookout NC to Surf City NC out to 20 nm...
S of Ocracoke Inlet NC to Cape Lookout NC out to 20 nm...
Waters from Cape Lookout  to Surf City NC from 20 to 40 nm...
Waters fromOcracoke Inlet to Cape Lookout NC from 20 to 40 nm...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

A Tornado Watch remains in effect until 200 AM EST for eastern North
Carolina...and the adjacent coastal waters.

LAT...LON 3392 7661 3394 7671 3401 7690 3468 7693
      3467 7603 3421 7598 3410 7607 3401 7619
      3396 7630 3392 7646 3391 7654
TIME...MOT...LOC 0311Z 183DEG 58KT 3533 7613 3521 7666 

$$

RJ

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special marine warning went out at Dec 17, 6:58 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Dec 17, 6:58 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
658 PM EST Sun Dec 17 2023

.SYNOPSIS...
A strong and significantly impactful low pressure system will
impact the area today into early Monday, with several hazards
expected. Behind this system, cool high pressure builds in for
most of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 5 PM Sun...Strong low pressure approaching from the south
this evening will cross ENC overnight, bringing moderate to
major impacts. Strong winds are occuring, especially along the
coast, with further strengthening possible. Wind Advisories and
Warnings are in effect accordingly. This strong wind will pile
water up on beaches, sound and rivers - see the TIDES/COASTAL
FLOOD section for details.

Scattered to widespread heavy rainfall will continue through the
evening, with the greatest rainfall accumulation expected along
and west of US Hwy 17. A Flood Watch Remains in effect.

Ample low level shear/helicity remains in place, with a band of
enhanced instability expected to work across the area this
evening. Stronger convection could bring wind gusts to 60 to 70
mph, and a few waterspouts could push onshore as tornadoes. A
Tornado Watch remains in effect for within several counties of
the coast into the evening.

The low will be moving up the NC coast through the night. A
lull in winds will occur as the low traverses ENC late tonight,
and have wind headlines ending by midnight. As the low exits
the OBX late tonight, winds will inc out of the west towards
daybreak once again though not as strong as the winds ahead of
the system. Showers will decrease in intensity after midnight as
the warm sector is shunted offshore, though widespread showers
should continue as strong upr low moves through ENC during the
late night period.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
As of 5 PM Sun...Low pressure will exit the Carolinas Monday
morning with strong westerly winds developing behind it. Rain
will briefly continue across NE NC and the OBX before moisture
moves offshore, and with clearing skies expected by late
morning/early afternoon. Temperatures will be dropping through
the day from early morning highs in the 50s to low 60s, with
readings falling into the 40s inland before sunset.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
As of 330 PM Sun...Behind a powerful low pressure system a few
cold and windy days are expected. Conditions will eventually
moderate by late week with strong high pressure remaining over
the region.

Monday night and Tuesday...The strong upper level low will
swing through the area Monday night and bring a reinforcing
front/surge of cold air overnight. Accompanying this front will
be an area of scattered showers, with very light rainfall
amounts possible. Though the atmospheric column will cool
dramatically overnight, it is likely that the lower levels
remain warm enough to keep the precip type all rain. Overnight
lows will reach around freezing inland and into the mid to upper
30s along the coast.

Behind this front, dry high pressure will build into the area
Tuesday, but with well below normal thicknesses overhead and
persistent CAA, temperatures will struggle to warm past the mid
40s. A very cold night is likely Tuesday night as winds relax
enough to allow for radiational cooling to develop, and lows in
the low 20s inland and low 30s along the coast are expected

Wednesday through Saturday...High pressure will strengthen and
remain centered over the southern Appalachians from Wednesday
into next weekend, with moderating conditions expected. One
more cold day Wednesday with highs in the upper 40s, but then
highs are expected in the 50s Thursday and Friday, with low 60s
possible by Saturday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
SHORT TERM /through Monday/...
As of 7 PM Sun...Low pressure impacting the area will bring
very adverse aviation conditions over the next 18 hrs. Gusty SE
winds and periods of moderate to heavy rainfall will continue
thorough this evening, with brief periods of LLWS possible along
the coast (EWN and OAJ). MVFR ceilings prevailing this evening
will lower to IFR through the overnight hours as the low moves
over the area and departs to the NE tomorrow morning. Ceilings
may begin to lift midday Monday, but confidence is low as low
level moisture behind departing lows is ofter underdone by
guidance. There will be a lull in winds late tonight/early
Monday morning, with gusty W to NW winds developing Monday
morning and continuing through much of the day.

LONG TERM /Monday night through Friday/...
As of 5 PM Sun...A reinforcing front will move through the
airspace Monday night, bringing a round of scattered showers,
which could lead to some brief periods of MVFR conditions.
Thereafter, winds will subside with mostly clear skies likely
through early next weekend.

&&

.MARINE...
SHORT TERM /through Monday/...
As of 530 PM Sun...Extremely dangerous marine conditions will
continue this evening with Gale to Storm force winds and very
large seas. There will be modest lull in the winds overnight
before gusty W to NW winds develop in the wake of the low Monday
morning. Winds only gradually diminish Monday afternoon. Seas
peak around 15 to 25+ ft early Monday morning, slowly subsiding
through day Monday.

LONG TERM /Monday night through Friday/...
As of 330 PM Sun...A reinforcing cold front/surge will move
through the waters Monday night and lead to a restrengthening of
NW winds with the potential for a brief Gale across the coastal
waters and possibly the Pamlico Sound. Winds will weaken
Tuesday morning to 20-30 kts, and then expect NNW winds at 15-25
kts to continue through Thursday.

Extreme waves Monday morning to 15-20 ft will come down to 8-12
ft Monday night, and then to 6-10 ft by Tuesday afternoon. Seas
will then remain around 5-9 ft through Thursday due to long
period swell from a deepening low pressure system over the NW
Atlantic and continued northerly fetch.

&&

.TIDES/COASTAL FLOODING...
As of 345 PM Sun...A strong low pressure system will impact the
area into Monday and bring very strong winds. Based on the
current track of the low (inland over coastal NC) there will be
a period of very strong SE winds today ahead of the low, and
then a period of strong SW winds behind the low from early
Monday morning into the afternoon.

A Coastal Flood Warning has been issued across areas where
confidence is high that 3+ feet of inundation AGL (Above Ground
Level) will occur.

There are 4 main areas of concern for significant coastal
flooding.
1) The highest magnitude impacts will likely be seen in areas
adjacent to the Pamlico and Pungo Rivers which could see 3-6 ft
inundation, peaking Thursday evening.
2) Coastal Onslow and the Carteret County Crystal Coast
including Bogue Sound and areas up the New and White Oak Rivers.
3) Soundside Hatteras Island in Dare County, as well as
oceanside Hatteras and Ocracoke Islands.
4) The lower Neuse River around New Bern and Bridgeton.

Additional mainly minor coastal flooding is likely in several
other areas across coastal ENC including portions of the lower
Neuse River, around the Bay, and North Rivers, around Core
Sound, other areas adjacent to the NW Pamlico Sound, and across
the NOBX and Roanoke Island.

Finally, there will also be potential for minor to locally
moderate ocean overwash along the coast, as well as potential
for significant beach erosion. Areas of highest concern will
be the eastern end of North Topsail Beach, Cape Lookout
Seashore, the eastern end of Ocracoke Island, and just east of
Hatteras Village.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch until 4 AM EST Monday for NCZ029-044-045-079-080-
     090>092-094-193>195-198-199.
     Coastal Flood Advisory until 4 AM EST Monday for NCZ047-094.
     Wind Advisory until midnight EST tonight for NCZ047-080-081-
     094-194-195-199-203.
     Coastal Flood Warning until 10 AM EST Monday for NCZ080-081.
     Coastal Flood Warning until 4 AM EST Monday for NCZ194>196-199.
     High Surf Advisory until 7 PM EST Monday for NCZ195-199-203.
     High Wind Warning until midnight EST tonight for NCZ196-204-
     205.
     High Surf Advisory until midnight EST Monday night for NCZ196-
     204-205.
     Coastal Flood Advisory until 7 PM EST Monday for NCZ203.
     Coastal Flood Warning until 7 PM EST Monday for NCZ204-205.
MARINE...Gale Warning until midnight EST tonight for AMZ131-136-137-230-
     231.
     Storm Warning until midnight EST tonight for AMZ135-152-154-
     156-158.
     Gale Warning until noon EST Monday for AMZ150.

&&

SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...SGK
AVIATION...SGK/CB
MARINE...SGK/CB
TIDES/COASTAL FLOODING...MHX
Hazardous weather outlook, Dec 17, 7:50 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
750 PM EST Sun Dec 17 2023

NCZ029-044-079-190100-
Martin-Pitt-Greene-
750 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-190100-
Ocracoke Island-Hatteras Island-
750 PM EST Sun Dec 17 2023

...COASTAL FLOOD WARNING IN EFFECT UNTIL 7 PM EST MONDAY...
...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Wind Warning.
   High Surf Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-190100-
Northern Outer Banks-
750 PM EST Sun Dec 17 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ080-190100-
Beaufort-
750 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flood Watch.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045-090>092-193-198-190100-
Washington-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow-
750 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ194-190100-
Southern Craven-
750 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flood Watch.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ094-190100-
Pamlico-
750 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Flood Watch.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ081-190100-
Mainland Hyde-
750 PM EST Sun Dec 17 2023

...COASTAL FLOOD WARNING IN EFFECT UNTIL 10 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-190100-
East Carteret-
750 PM EST Sun Dec 17 2023

...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY...
...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...HIGH SURF ADVISORY IN EFFECT UNTIL MIDNIGHT EST MONDAY NIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   High Wind Warning.
   High Surf Advisory.
   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-190100-
West Carteret-Coastal Onslow-
750 PM EST Sun Dec 17 2023

...FLOOD WATCH REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...
...COASTAL FLOOD WARNING IN EFFECT UNTIL 4 AM EST MONDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Flood Watch.
   High Surf Advisory.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-190100-
Mainland Dare-
750 PM EST Sun Dec 17 2023

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Tornado Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-190100-
Tyrrell-
750 PM EST Sun Dec 17 2023

...TORNADO WATCH 722 IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Dec 17, 4:06 PM EST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
406 PM EST Sun Dec 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Non-Tstm Wnd Gst 1 SSW Cape Lookout Ligh 34.60N 76.54W
12/17/2023  M62 MPH          Carteret           NC   C-Man Station

            Peak gust measured so far at Cape Lookout.

&&

Martin
Local storm report, Dec 17, 4:08 PM EST, 5 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
408 PM EST Sun Dec 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     Non-Tstm Wnd Gst 1 ENE Frisco            35.23N 75.62W
12/17/2023  M61 MPH          Dare               NC   ASOS

            Peak wind gust so far at the Hatteras
            Airport (KHSE).

&&

Martin
Local storm report, Dec 17, 4:33 PM EST, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
433 PM EST Sun Dec 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     Non-Tstm Wnd Gst 4 SE Davis              34.76N 76.41W
12/17/2023  M64 MPH          Carteret           NC   Public

            Peak wind gust so far on Core Banks
            southeast of Davis. Peak sustained wind of
            50 mph has been measured at this location as
            well. This is a CWOP site.

&&

Martin
Local storm report, Dec 17, 5:18 PM EST, 3 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
518 PM EST Sun Dec 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     Non-Tstm Wnd Gst Michael J Smith Airport 34.73N 76.65W
12/17/2023  M58 MPH          Carteret           NC   ASOS

            Peak wind gust so far.

&&

Martin
Local storm report, Dec 17, 5:53 PM EST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
553 PM EST Sun Dec 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     Non-Tstm Wnd Gst Michael J Smith Airport 34.73N 76.65W
12/17/2023  M60 MPH          Carteret           NC   ASOS

            Updated peak wind gust so far.

&&

Martin
Special weather statement, Dec 17, 9:00 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
900 PM EST Sun Dec 17 2023

NCZ092-193>195-198-199-180230-
Coastal Onslow NC-West Carteret NC-Jones NC-Inland Onslow NC-
Northern Craven NC-Southern Craven NC-
900 PM EST Sun Dec 17 2023

...Strong thunderstorms will impact portions of Jones, central
Craven, eastern Onslow and west central Carteret Counties through 930
PM EST...

At 859 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Rhems to near Onslow
Beach. Movement was north at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jacksonville, New Bern, Pumpkin Center, Piney Green, Camp Lejeune
Center, River Bend, Stella, Swansboro, Hubert, Cape Carteret,
Maysville, Silverdale, Kellum, Midway Park, Tuscarora, Belgrade,
Rhems, Kuhns, Peletier, and Bogue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1000 PM EST for eastern North
Carolina.

&&

LAT...LON 3519 7747 3515 7712 3462 7700 3449 7733
TIME...MOT...LOC 0159Z 183DEG 45KT 3503 7729 3453 7722

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RJ

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 7:46 PM ESTSevere Thunderstorm WarningMHXOnslow44 min
Dec 17, 7:51 PM ESTFlash Flood WarningMHXDuplin3 hr
Dec 17, 8:01 PM ESTAreal Flood AdvisoryMHXOnslow3 hr
Dec 17, 8:12 PM ESTAreal Flood AdvisoryMHXCarteret, Craven, Jones, Onslow, Pamlico3 hr
Dec 17, 8:16 PM ESTSpecial Marine WarningMHX59 min
Dec 17, 8:27 PM ESTSevere Thunderstorm WarningMHXJones, Lenoir, Onslow34 min
Dec 17, 8:42 PM ESTTornado WarningMHXCarteret, Craven15 min
Dec 17, 9:00 PM ESTSpecial Weather StatementMHXJones30 min
Dec 17, 9:16 PM ESTAreal Flood AdvisoryMHXBeaufort, Carteret, Craven, Jones, Onslow, Pamlico and 1 more3 hr
Dec 17, 9:19 PM ESTSevere Thunderstorm WarningMHXBeaufort, Craven, Jones, Pamlico26 min
Dec 17, 9:38 PM ESTSpecial Marine WarningMHX37 min
Dec 17, 9:49 PM ESTTornado WarningMHXCarteret15 min
Dec 17, 9:52 PM ESTTornado WarningMHXCarteret, Craven12 min
Dec 17, 10:05 PM ESTAreal Flood AdvisoryMHXBeaufort, Craven, Greene, Hyde, Jones, Lenoir and 5 more3 hr
Dec 18, 12:04 AM ESTGale WarningMHX111 min
Dec 18, 12:04 AM ESTSmall Craft AdvisoryMHX5 days
Dec 18, 12:04 AM ESTStorm WarningMHX111 min
Dec 18, 12:06 AM ESTWind AdvisoryMHXCarteret, Dare, Hyde7 hr
Dec 18, 12:09 PM ESTSmall Craft AdvisoryMHX18 hr

Nearby

Special Marine Warnings in North Carolina, 2023Every special marine warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.